Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 31, 2018, 6:56 PM CDT for White County, Illinois; Posey County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 6:56 PM CDT (23:56 UTC)
- Expired
- May 31, 2018, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties White County, IL, Posey County, IN
The radar
The Evansville,IN radar (KVWX), 38 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
224
WUUS53 KPAH 312356
SVRPAH
ILC193-INC129-010030-
/O.NEW.KPAH.SV.W.0101.180531T2356Z-180601T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
656 PM CDT THU MAY 31 2018
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Southeastern White County in southeastern Illinois...
Central Posey County in southwestern Indiana...
* Until 730 PM CDT.
* At 656 PM CDT, a severe thunderstorm was located 7 miles west of
Mount Vernon, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Evansville, Mount Vernon, Blairsville and Maunie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3811 8770 3790 8770 3789 8776 3789 8782
3793 8788 3793 8790 3789 8799 3789 8805
3790 8808 3792 8813 3806 8814
TIME...MOT...LOC 2356Z 266DEG 34KT 3797 8803
HAIL...1.00IN
WIND...60MPH
$$
ALR/MLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:28 PM CDT, 28 minutes earlier.
Area forecast discussion, May 31, 6:28 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Thu May 31 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018
Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.
Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.
Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.
Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.
The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.
.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018
Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.
&&
.AVIATION...
Issued at 629 pm CDT Thu May 31 2018
Quite complicated scenario with competing convective boundaries
impacting the development and translation of storms in and near
the WFO PAH TAF sites. In the areas with the highest probability
of convective activity, adjusted ceilings and visibilities into
the MVFR category. Anticipate some adjustments will need to be
made during the evening hours. VFR conditions should dominate
after 12z Friday for all of the WFO PAH TAF sites, as the main
band of convection moves east of the area.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
085>088.
KY...Flash Flood Watch until midnight CDT tonight for KYZ014-018>020.
&&
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...SmithHazardous weather outlook, May 31, 1:18 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 118 pm CDT Thu May 31 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 118 pm CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Another round of thunderstorms will develop over parts of southeast Missouri, southwest Illinois, and parts of west Kentucky by early afternoon, then move east over the remainder of southern Illinois, southwest Indiana, and west Kentucky during the middle and late afternoon. Damaging winds and large hail will be the primary hazards. The initial thunderstorms this afternoon may be isolated, discrete supercells, gradually developing together to form a line of strong to severe thunderstorms. An isolated tornado cannot be ruled out of the question at this time. There is also a good potential for the training of storms this afternoon and this evening and may produce some localized flash flooding concerns. Heat index values may reach 100 this afternoon near the confluence of the Ohio and Mississippi Rivers and southward to the Missouri Bootheel. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast for portions of the area on Friday, particularly across western Kentucky. Locally heavy rain and lightning will be the main hazards. Another chance of thunderstorms is forecast Saturday afternoon through the night. Some of these storms may be severe with damaging winds and large hail along with torrential rainfall and lightning. Afternoon heat index readings may approach 100 degrees on Saturday afternoon across portions of southeast Missouri. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation throughout the area this afternoon and evening, and again Saturday afternoon and evening. DRS/SP/Smith
In the hours before
Local storm report, May 31, 5:43 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
543 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM FUNNEL CLOUD 5 NW HUNTER 36.94N 90.91W
05/31/2018 CARTER MO TRAINED SPOTTER
&&
SMITTYLocal storm report, May 31, 5:46 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 10 NE HOPKINSVILLE 36.96N 87.36W
05/31/2018 CHRISTIAN KY EMERGENCY MNGR
TREES DOWN ACROSS INTERSECTION OF SHAW OVAL ROAD AND
PILOT ROCK ROAD.
&&
SMITTYLocal storm report, May 31, 6:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 4 NW HOPKINSVILLE 36.90N 87.54W
05/31/2018 CHRISTIAN KY TRAINED SPOTTER
ACROSS FROM 3990 PRINCETON ROAD, OR HIGHWAY 91, TREE DOWN
AND CORN LAYING FLAT.
&&
SMITTYSpecial weather statement, May 31, 6:10 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
610 PM CDT THU MAY 31 2018
MOZ109-010000-
Butler MO-
610 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUTLER COUNTY UNTIL 700
PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brush Arbor, or 12 miles northwest of Poplar Bluff, moving east at 30
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Poplar Bluff, Fisk, Hendrickson, Milltown, Brush Arbor and Rombauer.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.
LAT...LON 3675 9063 3681 9063 3681 9066 3688 9066
3689 9068 3692 9068 3693 9067 3693 9059
3692 9028 3678 9020 3677 9020 3677 9019
3672 9016
TIME...MOT...LOC 2310Z 273DEG 28KT 3684 9062
08Local storm report, May 31, 6:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG HOPKINSVILLE 36.85N 87.49W
05/31/2018 CHRISTIAN KY EMERGENCY MNGR
TREE FELL ACROSS POWER LINES ALONG PARKVIEW ROAD. AREA
WITHOUT POWER. TIME ESTIMATED.
&&
SMITTYSpecial weather statement, May 31, 6:28 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
628 PM CDT THU MAY 31 2018
MOZ109-312345-
Butler-
628 PM CDT THU MAY 31 2018
...Special Weather Statement...
The storm over northern Butler County has diminished in intensity.
Expect moderate rain and perhaps brief gusty winds.
LAT...LON 3675 9057 3693 9056 3692 9028 3688 9025
3688 9026 3684 9022 3682 9022 3681 9020
3677 9020 3677 9019 3672 9016
TIME...MOT...LOC 2327Z 271DEG 27KT 3685 9048
08The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:35 AM CDT | Special Weather Statement | PAH | Franklin, Jackson, Perry, Union, Williamson | 40 min |
| May 31, 9:55 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Jefferson, Perry | 50 min |
| May 31, 10:02 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, Saline, Williamson | 28 min |
| May 31, 10:18 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Wayne | 42 min |
| May 31, 10:24 AM CDT | Severe Thunderstorm Warning | PAH | Gallatin, White | 36 min |
| May 31, 10:30 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Saline | 30 min |
| May 31, 10:38 AM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash, Wayne, White | 52 min |
| May 31, 10:46 AM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 14 min |
| May 31, 10:51 AM CDT | Severe Thunderstorm Warning | PAH | Gallatin, White | 54 min |
| May 31, 10:58 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 32 min |
| May 31, 11:26 AM CDT | Severe Thunderstorm Warning | PAH | Wabash | 34 min |
| May 31, 2:36 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 39 min |
| May 31, 3:45 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 60 min |
| May 31, 4:05 PM CDT | Severe Thunderstorm Warning | PAH | Massac, Pope | 55 min |
| May 31, 4:34 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 26 min |
| May 31, 4:47 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 28 min |
| May 31, 5:49 AM CDT | Special Weather Statement | PAH | Posey | 26 min |
| May 31, 11:07 AM CDT | Severe Thunderstorm Warning | PAH | Gibson, Vanderburgh, Warrick | 53 min |
| May 31, 11:08 AM CDT | Areal Flood Advisory | PAH | Posey, Spencer, Vanderburgh, Warrick | 3 hr |
| May 31, 11:36 AM CDT | Severe Thunderstorm Warning | PAH | Pike, Spencer, Warrick | 69 min |
| May 31, 11:55 AM CDT | Severe Thunderstorm Warning | PAH | Gibson, Warrick | 35 min |
| May 31, 12:10 PM CDT | Tornado Warning | PAH | Spencer | 33 min |
| May 31, 2:10 PM CDT | Flash Flood Watch | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 13 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.